Alabama, 2008

Tornadoes and Hail in Alabama, May 10 to 11, 2008

May 10 to 11, 2008 · NWS BMX · 24 events in 12 counties and zones

A strengthening low pressure system, and associated cold front, caused numerous severe thunderstorms and several tornadoes across Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A strengthening low pressure system, and associated cold front, caused numerous severe thunderstorms and several tornadoes across Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 10, 5:35 AM CST, 5 hours 25 minutes earlier.

Area forecast discussion, May 10, 5:35 AM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 AM CDT SAT MAY 10 2008

.UPDATE...FOR AVIATION DISCUSSION.

&&

.SHORT TERM...TODAY...TONIGHT AND SUNDAY.

ACTIVE AND COMPLEX WEATHER PATTERN EXPECTED DURING THE PERIOD.
ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS THE CENTRAL
SECTIONS EARLY THIS MORNING.  FOR TODAY...EXPECT MOISTURE RICH DEW
POINT AXIS ACROSS THE SOUTHERN SECTIONS TO LIFT NORTHWARD ACROSS THE
AREA THROUGHOUT THE DAY.  AS DAY TIME HEATING PROGRESSES...
THUNDERSTORMS ARE EXPECTED TO DEVELOP.  WILL FORECAST A CHANCE OF
SHOWERS AND THUNDERSTORMS FOR MUCH OF THE AREA AND MAINLY FOR THIS
AFTERNOON AND SOME OF THESE STORMS COULD BE STRONG TO SEVERE.  THE
STORM PREDICTION CENTER DAY 1 OUTLOOK HAS THE ENTIRE AREA OUTLOOKED
FOR A MODERATE RISK OF SEVERE STORMS...BUT THIS IS MORE IN RESPONSE
TO COLD FRONT APPROACHING FROM THE WEST LATER TONIGHT.  HIGHS IN THE
MIDDLE TO UPPER 80S.

FOR TONIGHT...WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE.  EXPECT A
SQUALL LINE TO DEVELOP TO OUR WEST AND MOVE INTO THE WESTERN
SECTIONS OF THE AREA PRIOR TO MIDNIGHT AND IN ADVANCE OF THE ACTUAL
COLD FRONT.  SOME DISCRETE SUPERCELLS COULD DEVELOP AHEAD OF THE
SQUALL LINE.  AIR MASS ACROSS THE AREA TONIGHT WILL BE PRIMED FOR
SEVERE WEATHER WITH LIFTED INDICES FORECAST TO BE MINUS -4 TO MINUS
6...CAPES 2500 TO 3000...TOTAL TOTALS IN EXCESS OF 53...INCREASING
LOW LEVEL AND UPPER LEVEL JET AND INCREASING SHEAR PROFILES.
DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL BE POSSIBLE.  SOME
MENTION IN THE DISCUSSIONS OF A POSSIBLE DERECHO EVENT WHERE BROAD
RAPIDLY MOVING THUNDERSTORM COMPLEX PRODUCES WIDESPREAD WIND DAMAGE.
EXPECT THE ACTUAL COLD FRONT TO MOVE INTO THE WESTERN SECTIONS
BETWEEN 3 AM AND 6 AM SUNDAY MORNING AND QUICKLY SHIFT EASTWARD.
WILL FORECAST NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS
TONIGHT AND MENTION SEVERE WORDING.  LOWS TONIGHT MIDDLE TO UPPER
60S.

SUNDAY...STILL A THREAT OF SEVERE WEATHER AREA-WIDE BUT THIS WILL BE
FOR MAINLY THE MORNING HOURS AS COLD FRONT RAPIDLY SHIFTS EASTWARD
ACROSS THE AREA.  STORM PREDICTION CENTER CONTINUES WITH A MODERATE
RISK FOR THE EASTERN SECTIONS WITH A SLIGHT RISK ACROSS MUCH OF THE
REMAINDER OF THE AREA...WITH THE PRIMARY THREAT DAMAGING WINDS AND
LARGE HAIL.  WILL TAPER POPS FROM LIKELY IN THE EAST TO CHANCE POPS
WEST.  DRIER AIR WILL OVERSPREAD THE AREA FROM THE NORTHWEST DURING
THE AFTERNOON HOURS.  COOLER READINGS EXPECTED WITH HIGHS IN THE 70S
ACROSS THE NORTH TO LOWER 80S SOUTH.

KSL

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY.

CLEARING SKIES ARE EXPECTED SUNDAY NIGHT AS THE FRONT AND UPPER
CLOSED LOW SHIFT EASTWARD...WITH NORTHERLY FLOW ADVECTING IN COOLER
TEMPERATURES. KEPT LOWS MONDAY MORNING AROUND 50...A FEW DEGREES
ABOVE GUIDANCE.

SURFACE HIGH PRESSURE AND UPPER LEVEL RIDGING WILL BUILD INTO THE
SOUTHEAST FOR THE BEGINNING OF THE WORK WEEK. NORTHERLY FLOW WILL
KEEP TEMPERATURES BELOW NORMAL ON MONDAY...WITH HIGHS IN THE LOW 70S
ACROSS THE NORTH TO AROUND 80 IN THE SOUTH. AS THE HIGH SHIFTS
EASTWARD TUESDAY...SOUTHERLY FLOW AND INCREASED MOISTURE RETURN
AHEAD OF THE NEXT STORM SYSTEM.

SH/TS CHANCES BEGIN TO INCREASE WEDNESDAY AS SHORT WAVE IMPULSES
ROTATE AROUND THE EXITING RIDGE. GFS HINTS AT A WARM FRONT LIFTING
NORTHWARD ON WEDNESDAY...LEAVING THE FORECAST AREA IN A REGION OF
DECENT INSTABILITY PRIOR TO COLD FRONTAL PASSAGE SOMETIME LATE
THURSDAY. KEPT CHANCE POPS IN THE GRIDS FOR ALL PERIODS AFFECTED.
TEMPERATURES WEDNESDAY AND THURSDAY WILL LIKELY BE AFFECTED BY
AMOUNT OF PRECIP THAT DEVELOPS...BUT GENERALLY WILL BE IN THE UPPER
70S TO LOW 80S...WITH LOWS IN THE LOW 60S.

UPPER LEVEL TROUGH DOESNT LOOK TO SHIFT EAST OF THE AREA UNTIL AFTER
THE FORECAST PERIOD. THIS WILL KEEP TEMPERATURES IN THE MID 70S TO
LOW 80S ON FRIDAY.

14

&&

.AVIATION...12Z TAF DISCUSSION.

TIL 14Z WIDESPREAD CEILINGS 1000 TO 2000 FEET AND VSBYS 1 TO 3
MILES.  FROM 14Z UNTIL 00Z CEILINGS AROUND 5000 FEET WITH ISOLATED
THUNDERSTORMS DEVELOPING AFTER 18Z.  FROM 00Z UNTIL 12Z...STRONG
COLD FRONT WILL APPROACH FROM THE WEST.  EXPECT NUMEROUS TO
WIDESPREAD SHOWERS AND THUNDERSTORMS TO DEVELOP...ESPECIALLY AFTER
06Z.  DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES
POSSIBLE.  CONDITIONS BECOMING IFR.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

KSL
Hazardous weather outlook, May 10, 3:50 AM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
450 AM CDT SAT MAY 10 2008

ALZ011>015-017>050-110950-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
450 AM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA...INCLUDING DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES.  THE MAIN THREAT WILL COME MAINLY AFTER 8 PM THIS
EVENING IN RESPONSE TO AN APPROACHING COLD FRONT.  IT SHOULD BE
NOTED THAT A VERY MOIST AND UNSTABLE AIR MASS EXISTS ACROSS THE AREA
AND ANY ISOLATED TO SCATTERED THUNDERSTORMS THAT DEVELOP DURING
THE HEATING OF THE DAY...HAVE THE POTENTIAL TO BE STRONG TO SEVERE.
HOWEVER...THE MORE ORGANIZED WIDESPREAD CONVECTION AND POSSIBLE
SEVERE WEATHER WILL OCCUR LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A RISK OF SEVERE THUNDERSTORMS...INCLUDING DAMAGING WINDS...
LARGE HAIL...AND ISOLATED TORNADOES...ACROSS ALL OF CENTRAL ALABAMA
THROUGH NOON ON SUNDAY AS A COLD FRONT MOVES ACROSS THE AREA.  THE
GREATEST THREAT AREA WILL BE EAST OF THE INTERSTATE 65 CORRIDOR.
THIS SEVERE THREAT WILL END FROM WEST TO EAST AS THE FRONT MOVES
THROUGH.

FINALLY...THERE IS A RISK OF STRONG THUNDERSTORMS ACROSS ALL
OF CENTRAL ALABAMA ON WEDNESDAY AND THURSDAY.  FORECAST CONFIDENCE
ASSOCIATED WITH THIS SYSTEM IS RATHER LOW AT THIS POINT.  IF
CONFIDENCE LATER INCREASES...THEN A SEVERE WEATHER THREAT MAY NEED
TO BE INTRODUCED IN LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
REQUIRED TODAY...AND WILL BE REQUIRED TONIGHT AND EARLY
SUNDAY.

KSL

In the hours before

Local storm report, May 10, 8:31 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
931 AM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TORNADO          3 SSE GLEN ALLEN        33.84N 87.72W
05/08/2008  F1               FAYETTE            AL   NWS STORM SURVEY

            TORNADO TOUCHED DOWN ON BEREA ROAD IN NORTHEAST FAYETTE
            COUNTY AND CONTINUED ALONG COUNTY ROAD 24 UNTIL MOVING
            INTO WALKER COUNTY. NUMEROUS TREES WERE BLOWN DOWN OR
            SNAPPED. ONE HOUSE RECEIVED SIGNIFICANT STRUCTURAL DAMAGE
            WHEN THE ENTIRE ROOF SHIFTED. THE TORNADO WAS RATED AN
            EF-1 WITH PEAK WINDS OF 100 MPH AND A MAXIMUM WIDTH OF
            100 YARDS.

&&

MROSE
Local storm report, May 10, 8:46 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
946 AM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     TORNADO          5 WSW KANSAS            33.87N 87.63W
05/08/2008  F1               FAYETTE            AL   NWS STORM SURVEY

            A TORNADO CROSSED THE FAYETTE AND WALKER COUNTY LINE NEAR
            THE INTERSECTION OF COUNTY ROAD 24 AND HIGHWAY 13. THE
            TORNADO CONTINUED NORTHEAST ACROSS WALKER COUNTY AND HIT
            THE TOWN OF KANSAS BEFORE LIFTING. MOST OF THE DAMAGE WAS
            IN THE TOWN OF KANSAS. SEVERAL LARGE TREES WERE UPROOTED.
            THE TREES WERE OVER 100 YEARS OLD WITH THE LARGEST TRUNK
            4 FEET IN DIAMETER. THE TORNADO WAS RATED AN EF-1 WITH
            PEAK WINDS OF 100 MPH AND MAXIMUM WIDTH OF 50 YARDS.

&&

MROSE
Local storm report, May 10, 8:49 AM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
949 AM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     NON-TSTM WND DMG HAMILTON                34.14N 87.98W
05/08/2008                   MARION             AL   EMERGENCY MNGR

            METAL SIDING WAS PULLED OFF A BUILDING DOWNTOWN.

1250 PM     TSTM WND DMG     1 N VERNON              33.77N 88.11W
05/08/2008                   LAMAR              AL   EMERGENCY MNGR

            MULTIPLE TREES AND POWER LINES DOWN ALONG HWY 17.

0105 PM     TORNADO          3 SSE GLEN ALLEN        33.84N 87.72W
05/08/2008  F1               FAYETTE            AL   NWS STORM SURVEY

            TORNADO TOUCHED DOWN ON BEREA ROAD IN NORTHEAST FAYETTE
            COUNTY AND CONTINUED ALONG COUNTY ROAD 24 UNTIL MOVING
            INTO WALKER COUNTY. NUMEROUS TREES WERE BLOWN DOWN OR
            SNAPPED. ONE HOUSE RECEIVED SIGNIFICANT STRUCTURAL DAMAGE
            WHEN THE ENTIRE ROOF SHIFTED. THE TORNADO WAS RATED AN
            EF-1 WITH PEAK WINDS OF 100 MPH AND A MAXIMUM WIDTH OF
            100 YARDS.

0114 PM     TORNADO          4 WSW KANSAS            33.88N 87.62W
05/08/2008  F1               WALKER             AL   NWS STORM SURVEY

            A TORNADO CROSSED THE FAYETTE AND WALKER COUNTY LINE NEAR
            THE INTERSECTION OF COUNTY ROAD 24 AND HIGHWAY 13. THE
            TORNADO CONTINUED NORTHEAST ACROSS WALKER COUNTY AND HIT
            THE TOWN OF KANSAS BEFORE LIFTING. MOST OF THE DAMAGE WAS
            IN THE TOWN OF KANSAS. SEVERAL LARGE TREES WERE UPROOTED.
            THE TREES WERE OVER 100 YEARS OLD WITH THE LARGEST TRUNK
            4 FEET IN DIAMETER. THE TORNADO WAS RATED AN EF-1 WITH
            PEAK WINDS OF 100 MPH AND MAXIMUM WIDTH OF 50 YARDS.

0120 PM     TSTM WND DMG     KENNEDY                 33.58N 87.99W
05/08/2008                   LAMAR              AL   EMERGENCY MNGR

            MULTIPLE TREES AND POWER LINES DOWN NEAR HWY 17 AND 96.

0159 PM     TSTM WND DMG     5 ESE NEW LEXINGTON     33.53N 87.58W
05/08/2008                   TUSCALOOSA         AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN ON HWY 43.

0202 PM     TORNADO          2 SSE LAKE SHORE        33.97N 87.18W
05/08/2008                   WALKER             AL   NWS STORM SURVEY

            THE TORNADO TOUCHED DOWN JUST SOUTHEAST OF THE MARYLEE
            COMMUNITY, IN EXTREME NORTHEAST WALKER COUNTY. FROM THERE
            IT MOVED EASTWARD, ACROSS SMITH LAKE, AND CONTINUED INTO
            CULLMAN COUNTY. IN WALKER COUNTY, THIS TORNADO DAMAGED AT
            LEAST 5 CHICKEN HOUSES, BLEW DOWN HUNDREDS OF TREES, AND
            SIGNIFICANTLY DAMAGED AT LEAST 5 BOAT HOUSES ON SMITH
            LAKE. DAMAGE RATING IN WALKER COUNTY WAS EF-1, WITH PEAK
            WINDS AROUND 105 MPH.

0205 PM     TSTM WND DMG     5 N SMITH DAM           34.01N 87.11W
05/08/2008                   WINSTON            AL   EMERGENCY MNGR

            POSSIBLE TORNADO...MULTIPLE TREES DOWN.

0217 PM     TSTM WND DMG     4 NE CORDOVA            33.80N 87.14W
05/08/2008                   WALKER             AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN ON MT. VIEW RD.

0217 PM     TSTM WND DMG     3 NNW DORA              33.77N 87.10W
05/08/2008                   WALKER             AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN ON DARTY HOLLOW RD.

0227 PM     TSTM WND DMG     2 SW WHITSON            33.55N 87.43W
05/08/2008                   TUSCALOOSA         AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN ON HWY 69.

0227 PM     HAIL             BRENT                   32.94N 87.16W
05/08/2008  M0.88 INCH       BIBB               AL   EMERGENCY MNGR

0230 PM     NON-TSTM WND DMG SELMA                   32.42N 87.03W
05/08/2008                   DALLAS             AL   EMERGENCY MNGR

            A LIMB FELL ON A POWERLINE ON TREMONT ST.

0305 PM     TSTM WND DMG     SHORT CREEK             33.55N 87.10W
05/08/2008                   JEFFERSON          AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN AT THE INTERSECTION OF HWY 269 AND
            SHORT CREEK RD.

0322 PM     TSTM WND DMG     2 N ALTOONA             34.06N 86.33W
05/08/2008                   ETOWAH             AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN ON HWY 39.

0330 PM     FLOOD            3 W BIRMINGHAM          33.53N 86.85W
05/08/2008                   JEFFERSON          AL   AMATEUR RADIO

            2 TO 4 INCHES OF WATER OVER HWY 269 IN BIRMINGPORT.

0331 PM     TSTM WND DMG     8 E NORTHPORT           33.24N 87.45W
05/08/2008                   TUSCALOOSA         AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN ON HOLT LOCK AND DAM RD.

0335 PM     HAIL             2 E BIRMINGHAM          33.53N 86.76W
05/08/2008  E0.75 INCH       JEFFERSON          AL   AMATEUR RADIO

            HAIL FELL NEAR EASTWOOD FESTIVAL CENTER.

0346 PM     FLOOD            PALMERDALE              33.74N 86.65W
05/08/2008                   JEFFERSON          AL   AMATEUR RADIO

            3 TO 6 INCHES OF WATER OVER HWY 75.

0351 PM     FLOOD            BIRMINGHAM              33.53N 86.80W
05/08/2008                   JEFFERSON          AL   EMERGENCY MNGR

            STREET FLOODING IN THE ROBUCK AREA ALONG 1ST AVE N. AND
            AROUND THE 800 BLOCK OF 31 ST AVE N.

0400 PM     TSTM WND DMG     HOOVER                  33.38N 86.82W
05/08/2008                   JEFFERSON          AL   BROADCAST MEDIA

            SEVERAL TREES DOWN IN THE HOOVER AREA.

0413 PM     HAIL             BRENT                   32.94N 87.16W
05/08/2008  M1.00 INCH       BIBB               AL   EMERGENCY MNGR

0430 PM     TSTM WND DMG     BRENT                   32.94N 87.16W
05/08/2008                   BIBB               AL   EMERGENCY MNGR

            POWER LINES AND MULITPLE TREES DOWNED.

0441 PM     HAIL             TRUSSVILLE              33.64N 86.59W
05/08/2008  M0.25 INCH       JEFFERSON          AL   AMATEUR RADIO

            PEA SIZE HAIL REPORTED AT ALTON ROAD IN TRUSSVILLE.

0710 PM     TSTM WND DMG     1 N ECLECTIC            32.65N 86.03W
05/08/2008                   ELMORE             AL   EMERGENCY MNGR

            POWER LINES DOWN AND ONE TREE DOWN NEAR LAKE MARTIN ON
            PROSPECT ROAD.

0735 PM     TSTM WND DMG     3 SE MONTGOMERY         32.33N 86.24W
05/08/2008                   MONTGOMERY         AL   NWS STORM SURVEY

            A ROUGHLY 7 MILE LONG AND AS MUCH AS 3 MILE WIDE SWATH OF
            DAMAGE WAS FOUND IN THE SOUTHEASTERN SECTION OF THE CITY
            OF MONTGOMERY. THE CENTER LINE OF THE DAMAGE BEGAN NEAR
            HUNTINGTON COLLEGE, BETWEEN I-85 AND US-80, AND MOVED
            SOUTHEASTWARD FROM THERE TO JUST BEYOND THE INTERSECTION
            OF AL-271 AND US-231. THE MOST INTENSE DAMAGE WAS FOUND
            NEAR THE INTERSECTION OF US-80 AND US-231. WINDS IN THIS
            AREA WERE ESTIMATED AROUND 100 MPH.

&&

MROSE

The radar

The Columbus AFB radar (KGWX), 74 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 6 hail, 5 tornado. Local standard time, as filed.

Thunderstorm Wind, Winston

When
May 10, 11:00 AM CST
Where
Winston County, 2.22 mi SSE of Delmar
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.143, -87.580

Several trees and power lines were blown down on CR-17, northwest of Natural Bridge.

Tornado, Marion

When
May 10, 10:18 PM CST to 10:53 PM CST
Where
Marion County, 2.89 mi SW of Shottsville to 3.49 mi WNW of Thorn Hill
Rating
EF1
Path length
25.46 mi
Path width
400 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
34.240, -88.165

The tornado spun up very quickly about 2.5 miles southwest of the Shottsville Community along County Road 13, between Reedy Branch Road and CR-154. The tornado then tracked just south of due east for almost the entire length of Marion County, with a slight left turn noted near the middle of the path. The tornado crossed CR-11, SR-19, SR-187, US-43, and SR-253, before lifting along CR-34. The tornado remained mostly in a heavily forested area, and thousands of trees were either snapped off or uprooted. Several mobile homes and one carport sustained varying degrees of damage along the path.

Hail, Marion

When
May 10, 10:40 PM CST
Where
Marion County, 1 mi NNW of Hamilton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.143, -87.989

Hail, Marion

When
May 10, 10:49 PM CST
Where
Marion County, 0.73 mi NW of Hackleburg
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.278, -87.829

Thunderstorm Wind, Marion

When
May 10, 10:58 PM CST
Where
Marion County, 1.47 mi W of Bear Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.267, -87.725

A storm spotter estimated 60 mph winds near Bear Creek.

Thunderstorm Wind, Winston

When
May 10, 11:15 PM CST to 11:16 PM CST
Where
Winston County, 0.62 mi W of Double Spgs to 0.17 mi SW of Double Spgs
Measured
87 kt (100 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.151, -87.411

An area of straight line winds caused a swath of damage about a half mile long and a quarter of a mile wide, near Double Springs. The damage was centered at the Double Springs Elementary School, where numerous trees were blown down and the roof of the school sustained minor damage. Several nearby homes also sustained roof damage both directly from the wind and from fallen trees. Additional sporadic wind damage occurred elsewhere in Winston County.

Tornado, Walker

When
May 10, 11:27 PM CST to 11:39 PM CST
Where
Walker County, 2.07 mi NE of Marigold to 5.73 mi N of Sipsey
Rating
EF1
Path length
9.29 mi
Path width
400 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
33.943, -87.247

The tornado touched down near the intersection of Birdfarm Road and Snow Lake Road, and then moved southeast, crossing SR-257 and SR-69, before lifting near the Cullman County line. The tornado affected areas near the Sunlight Community, the Burrows Crossroads Community, and the Powellville Community. Numerous trees were either snapped off or uprooted along the path. Several structures suffered varying degrees of damage.

Thunderstorm Wind, Walker

When
May 10, 11:31 PM CST
Where
Walker County, 5.29 mi NW of Marigold
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
33.983, -87.322

At least one tree was blown down, and power outages were reported, on Bennett Road, between Jasper and Double Springs.

Thunderstorm Wind, Walker

When
May 10, 11:35 PM CST
Where
Walker County, 5.05 mi ESE of Jasper Walker Co Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
33.854, -87.184

Several trees were blown down, and power outages were reported, in the Boldo Community.

Tornado, Walker

When
May 10, 11:37 PM CST to 11:41 PM CST
Where
Walker County, 3.87 mi N of Dilworth to 5.04 mi NNE of Dilworth
Rating
EF0
Path length
2.53 mi
Path width
75 yd
Continued into
Cullman, Al (HUN)
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
33.875, -87.063

The tornado touched down east of CR-77 near the intersection of Gravlee Junction Road and CR-15. The tornado then tracked northeast and entered Cullman County near the intersection of CR-17 and CR-19. The tornado appeared to have caused only minor tree damage in Walker County.

Thunderstorm Wind, Lamar

When
May 10, 11:50 PM CST
Where
Lamar County, 0.24 mi WNW of Crews
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.901, -88.134

Numerous trees were blown down.

Thunderstorm Wind, Blount

When
May 11, 12:00 AM CST
Where
Blount County, 0.66 mi SW of Hayden
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.873, -86.777

Downed trees blocked both lanes of traffic on AL-160, southwest of Hayden.

Thunderstorm Wind, Shelby

When
May 11, 1:10 AM CST
Where
Shelby County, 3.89 mi NNE of Quito
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.430, -86.719

Several trees and a power line were blown down.

Thunderstorm Wind, St. Clair

When
May 11, 1:16 AM CST
Where
St. Clair County, 0.61 mi NNE of Eden
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.588, -86.316

Several trees were blown down on US-78, near WHFK Radio Station in Pell City.

Tornado, Cleburne

When
May 11, 1:36 AM CST to 1:40 AM CST
Where
Cleburne County, 3.36 mi W of Heflin to 1.05 mi SSE of Heflin
Rating
EF1
Path length
3.78 mi
Path width
1,000 yd
Property damage
$1.8 million
Reported by
NWS Storm Survey
Coordinates
33.644, -85.638

The tornado touched down along the Talladega Scenic Drive just south of US Highway 78. It then moved along a slightly curved path until it crossed CR-79, and then tracked almost due east as it produced its most concentrated damage near SR-9. The tornado lifted near the end of Brockford Road in the vicinity of Shadow Lane, on the east side of the city of Heflin. Hundreds of trees were either snapped off or uprooted along the path. Eight homes were destroyed, and more than 40 others received significant damage.

Thunderstorm Wind, Talladega

When
May 11, 1:38 AM CST
Where
Talladega County, 1.27 mi NE of Shocco Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Airplane Pilot
Coordinates
33.465, -86.117

Power lines were blown down on AL-77, north of Talladega.

Tornado, Cleburne

When
May 11, 1:47 AM CST to 1:50 AM CST
Where
Cleburne County, 3.85 mi SSE of Edwardsville to 2.61 mi W of Abernathy
Rating
EF1
Path length
2.29 mi
Path width
150 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.646, -85.504

The tornado touched down near Exit 205 along Interstate 20, or 5 miles east of Heflin, and traveled eastward. The tornado affected areas generally along CR-114 east of SR-46. The tornado lifted just west of the intersection of CR-114 and CR-62. Several homes were badly damaged and at least two had significant portions of their roofs blown off. Numerous trees were blown down or were snapped off along the path.

Hail, Shelby

When
May 11, 1:59 AM CST
Where
Shelby County, 0.65 mi NNE of Alabaster
Measured
0.75 in hail
Reported by
Public
Coordinates
33.239, -86.817

Hail, Randolph

When
May 11, 2:05 AM CST
Where
Randolph County, 3.28 mi N of Rice Mill
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.427, -85.495

Hail, Shelby

When
May 11, 2:10 AM CST
Where
Shelby County, 0.58 mi W of Argyle
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
33.330, -86.640

Hail, Chambers

When
May 11, 2:25 AM CST
Where
Chambers County, 0.25 mi SSW of Langdale
Measured
0.88 in hail
Reported by
Public
Coordinates
32.817, -85.171

Thunderstorm Wind, Calhoun

When
May 11, 12:35 PM CST
Where
Calhoun County, 0.27 mi E of De Armanville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.631, -85.745

Trees and power lines were blown down on Dearmanville Road.

Thunderstorm Wind, St. Clair

When
May 11, 12:40 PM CST
Where
St. Clair County, 0.85 mi SSE of Whitney
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.858, -86.296

Several trees were blown down on I-59 southbound, between mile markers 165 and 166.

Thunderstorm Wind, St. Clair

When
May 11, 12:40 PM CST
Where
St. Clair County, 0.16 mi W of Ashville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.830, -86.253

Several trees were blown down on Greensport Road in Ashville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyThe tornado archive for Alabama, 2008Warnings in Alabama, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108658, 98750, 108613, 108614, 108615, 108619, 98758, 108625, 108628, 98760, 108626, 108631, 108633, 108653, 98754, 108636, 98755, 108660, 108664, 108665, 108667, 108669, 108647, 108650.